Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 50, NWS Goodland, KS

May 17, 2005Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 17, 2005, 6:47 PM CDT for Graham County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2005, 6:47 PM CDT (23:47 UTC)
Expired
May 17, 2005, 7:17 PM CDT
In force
30 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Graham County, KS

The radar

The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-617 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
494 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 172347
SVRGLD
KSC065-180045-
/O.NEW.KGLD.SV.W.0050.050517T2347Z-050518T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
647 PM CDT TUE MAY 17 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL 745 PM CDT

* AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BOGUE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN GRAHAM COUNTY AROUND 700 PM CDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

LAT...LON 3932 9982 3921 9961 3955 9961 3956 9965

$$

STASSER
2 follow-up statements
000 
WWUS53 KGLD 180006
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT TUE MAY 17 2005

KSC065-180045-
/O.CON.KGLD.SV.W.0050.000000T0000Z-050518T0045Z/
GRAHAM KS-
705 PM CDT TUE MAY 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM CDT FOR
GRAHAM COUNTY...

AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 6 MILES NORTH OF NICODEMUS...MOVING
NORTHEAST AT 35 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

AT 650 PM CDT...QUARTER SIZE HAIL WAS REPORTED BY THE PUBLIC 9 MILES 
EAST OF HILL CITY. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3932 9982 3921 9961 3955 9961 3956 9965

$$

STASSER
000 
WWUS53 KGLD 180017
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT TUE MAY 17 2005

KSC065-180027-
/O.CAN.KGLD.SV.W.0050.000000T0000Z-050518T0045Z/
GRAHAM KS-
717 PM CDT TUE MAY 17 2005

...THE SEVERE THUNDERSTORM WARNING FOR GRAHAM COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS LEFT THE WARNED
AREA.

LAT...LON 3932 9982 3921 9961 3955 9961 3956 9965

$$

STASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:25 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, May 17, 3:25 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT TUE MAY 17 2005

.DISCUSSION...TWO NOTABLE COLD FRONTS WILL PROVIDE A CHANCE FOR RAIN
THIS WEEKEND AND EARLY NEXT WEEK. THE LARGE SCALE PATTERN OVER THE
NORTHERN HEMISPHERE FEATURES PROGRESSIVE SHORT WAVES...BUT THE LONG
WAVE TROF/RIDGE PATTERN IS RELATIVELY STEADY. A LONG WAVE TROF OVER
THE EASTERN PACIFIC WILL CONTINUE TO SEND IMPULSES INTO THE NORTHERN
AND CENTRAL PLAINS EVERY FEW DAYS. BEFORE THE NEXT WAVE ARRIVES ON
SATURDAY EVENING...THE STRONGEST UPPER RIDGE OF THIS SEASON WILL
BUILD OVER THE HIGH PLAINS AND CAUSE TEMPERATURES TO CLIMB INTO THE
80S AND LOWER 90S. TWO MODERATING INFLUENCES WILL BE SOUTHEAST
SURFACE WINDS RATHER THAN SOUTHWEST...AND MOISTURE WILL GRADUALLY
INCREASE...HOLDING TEMPERATURES IN CHECK. THE WARMEST DAY LOOKS TO
BE FRIDAY...BUT SATURDAY WILL ALSO BE VERY WARM FROM TRIBUNE TO HILL
CITY AHEAD OF A COLD FRONT.

VARIOUS MODEL RUNS CONTINUE TO SHOW A SPREAD IN TIMING OF THE COLD
FRONT SATURDAY EVENING. OVERALL...THE ETA FORECAST WAS A STRONG
OUTLIER OVER THE EASTERN U.S. AND WAS IGNORED. THE 00Z GFS AND ECMWF
WERE IN FAIR AGREEMENT IN BRINGING THE COLD FRONT THROUGH NORTHEAST
COLORADO SATURDAY AFTERNOON. MOISTURE POOLING IN THE FRONTAL ZONE
SHOULD MOVE ONTO THE HIGH TERRAIN AND INITIATION A COMPLEX OF
THUNDERSTORMS THAT WILL MOVE EAST OVERNIGHT. THERE WILL BE DECENT
SHEAR AND LIFT PROVIDED BY A SHORTWAVE TROF DROPPING THROUGH THE
CENTRAL PLAINS.

ON SUNDAY ALL MODELS PUSH THE FRONT SOUTH INTO THE PANHANDLES...BUT
THE 12Z GFS TRENDED FARTHER NORTH. UPSLOPE FLOW WILL BE IN PLACE
SUNDAY AFTERNOON...AND ALTHOUGH THE GFS SURFACE DEWPOINTS ARE LIKELY
OVERBLOWN...THERE MAY STILL BE ENOUGH INSTABILITY FOR THUNDERSTORMS
OVER EASTERN COLORADO AND FAR WESTERN KANSAS SUNDAY EVENING.
TEMPERATURES WILL BE MUCH COOLER...IN THE LOW TO MID 70S...AND
SUNDAY WILL BE A NICE DAY OVERALL. ON MONDAY...SOUTHERLY WINDS WILL
HELP TO SHARPEN A DRYLINE IN ADVANCE OF THE NEXT NORTHERN PLAINS
SHORTWAVE TROF. THE CENTER OF HIGH PRESSURE ALOFT IS FORECAST OVER
THE DESERT SOUTHWEST...WITH MODERATELY STRONG ZONAL FLOW ACROSS THE
DRYLINE IN NEBRASKA AND FAR NORTHWEST KANSAS. WILL CARRY A SLIGHT
CHANCE OF THUNDERSTORMS ALONG THE STATE LINE THROUGH MONDAY
NIGHT...ALTHOUGH THE BETTER CHANCE WILL BE IN CENTRAL NEBRASKA ALONG
THE NEXT APPROACHING COLD FRONT. THIS COLD FRONT IS FORECAST TO DROP
INTO THE TRI STATE REGION TUESDAY. LOOKING VERY SIMILAR TO THE
SATURDAY EVENING SETUP...THERE COULD BE A NICE ROUND OF
THUNDERSTORMS INITIATE OVER COLORADO AND SWEEP EASTWARD ACROSS THE
REGION. AGAIN THERE ARE SIGNIFICANT TIMING DIFFERENCES IN THE LONG
RANGE MODELS...BUT FEEL FAIRLY CONFIDENT THAT THE FAVORED PATH FROM
THE NORTH SIDE OF THE PALMER DIVIDE ACROSS NORTHWEST KANSAS TO THE
NORTH OF I-70 WILL THE BEST CHANCE FOR RAIN TUESDAY NIGHT.

HIGH PRESSURE LOOKS TO REMAIN OVER ARIZONA/NEW MEXICO...SO
TEMPERATURES ON THE HIGH PLAINS SHOULD BE CLOSE TO NORMAL OR JUST
SLIGHTLY ABOVE NORMAL MUCH OF NEXT WEEK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

BURKE
Hazardous weather outlook, May 17, 11:25 AM CDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1025 AM MDT TUE MAY 17 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1025 AM MDT TUE MAY 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED AFTER 12 PM MDT
(1 PM CDT) THIS AFTERNOON ACROSS THE TRI STATE AREA. THE AREA OF
GREATEST RISK WILL BE ALONG AND NORTH OF INTERSTATE 70. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

A VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM WILL TRACK NORTH OF THE
AREA AND AN ASSOCIATED INCREASE IN THE JET STREAM WINDS WILL MOVE
INTO THE AREA THIS AFTERNOON. AT THE SURFACE...A DRYLINE WILL BE
PRESENT NEAR THE KANSAS/COLORADO BORDER BY EARLY AFTERNOON. THIS
BOUNDARY WILL HELP TO SERVE AS A LIFTING MECHANISM...AND THE
ATMOSPHERE IS FORECAST TO BECOME MODERATELY UNSTABLE AS LOW LEVEL
MOISTURE INCREASES...AND TEMPERATURES ALOFT COOL DOWN.

STORMS ARE EXPECTED TO FIRST DEVELOP ACROSS SOUTHWEST NEBRASKA AND
NORTHEAST COLORADO IN AREAS THAT ARE CLOSER TO THE UPPER LEVEL LOW.
AS THE AFTERNOON PROGRESSES...THUNDERSTORMS WILL BEGIN TO DEVELOP
FARTHER SOUTH ALONG THE DRY LINE...BUT WILL BECOME MORE ISOLATED IN
NATURE IN LOCATIONS SOUTH OF INTERSTATE 70.

IN ADDITION...THE COMBINATION OF SOUTH TO SOUTHWEST WINDS OF 20 TO 30
MPH WITH HIGHER GUSTS AND RELATIVE HUMIDITIES OF 20 TO 30 PERCENT
WILL PRODUCE EXTREME FIRE DANGER ACROSS MUCH OF THE AREA.

EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY...
AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTSIDE
BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY
EVENING...PRIMARILY NORTH OF INTERSTATE 70 AND EAST OF THE
KANSAS/COLORADO BORDER.

JOHNSON

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.